Hail, Cherokee
- When
- April 5, 6:43 PM CST
- Where
- Cherokee County, Columbus
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -94.833
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 5, 5:56 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 656 PM CDT TUE APR 5 2005 .DISCUSSION... ...MESOSCALE CONVECTIVE DISCUSSION... QUESTIONS REMAIN ON COVERAGE AND INTENSITY OF SEVERE WEATHER THIS EVENING. INITIALLY ACTIVE LINE OF MULTI-CELLULAR CONVECTION OVER CENTRAL OKLAHOMA HAD EVOLVED INTO SCATTERED DISCRETE SUPERCELLS IN TULSA AREA...AND NOW HAS SHOWN A RAPID DOWNWARD TREND IN THE LAST 30 MINUTES AS STORMS CONTINUE TO ADVANCE WELL EAST OF DRYLINE FORCING SOME 70 MILES FURTHER WEST. PRIOR TO ANVIL OVERSPREAD...VISIBLE SATELLITE IMAGERY SHOWED THAT AN EXTENSIVE STABLE LAYER EXISTED OVER THE ENTIRE REGION AS DENOTED BY ELONGATED WEST-EAST CLOUD STREETS PERPENDICULAR TO LOW LEVEL FLOW. INITIAL PERUSAL OF 00Z SOUNDING SHOWS THAT SYNOPTIC SCALE ASCENT HAS ACTED TO REMOVE IMPRESSIVE INVERSION THAT WAS PRESENT ON THE 18Z SOUNDING...HOWEVER SOME DEGREE OF INHIBITION REMAINS. ABSENCE OF FURTHER HEATING AND HOMOGENEOUS DEWPOINT READINGS ALONG SSE TRAJECTORIES INTO MUCH OF ARKANSAS WOULD SUGGEST THAT LITTLE IF ANY THERMODYNAMIC IMPROVEMENT IS EXPECTED THIS EVENING. MEANWHILE...LOW LEVEL KINEMATIC FIELDS CONTINUE TO IMPROVE AS STRONG PRESSURE FALLS COMBINE WITH EXPECTED BACKING AS SURFACE LOW CONTINUES TO TRACK TO THE SSE. DESPITE LARGE CURVING 0-2KM HODOGRAPHS...IT WOULD APPEAR UNLIKELY THAT THIS HELICITY WOULD SUPPORT TORNADIC STORMS GIVEN THE LACK OF AVAILABLE LOW LEVEL CAPE. FURTHERMORE...NAM/RUC SOUNDINGS SHOW THAT MID-UPPER LEVEL FLOW WILL BACK RAPIDLY EARLY THIS EVENING AS STACKED LOW APPROACHES... SUGGESTING THAT STORMS MAY FURTHER WEAKEN AS UPDRAFTS BEGIN TO COLLIDE AND OVERALL FORCING DECREASES. ALSO FAVORING AGAINST TORNADIC POTENTIAL IS THE REALIZATION OF COLD CONVECTIVE DOWNDRAFTS EMANATING FROM SUBSTANTIAL DRY AIR WHICH REMAINS ABOVE THE BOUNDARY LAYER. OBSERVATIONS FROM EMPORIA KANSAS TO NE OKLAHOMA SHOW THAT TEMPERATURES HAVE FALLEN SOME 15 TO 20 DEGREES WITH ONSET OF PRECIPITATION. IN SUMMARY...OVERALLS TRENDS WOULD SUGGEST THAT SUBSEVERE CONVECTIVE WIND GUSTS MAY BE THE PRIMARY THREAT THIS EVENING...WITH ONLY A MARGINAL SEVERE HAIL THREAT OWING TO DIMINISHING MLCAPE AND BACKING UNIDIRECTIONAL SOUTHERLY FLOW WHICH WILL RAPIDLY REMOVE ANY POTENTIAL FOR ROTATING STORMS. EQUIPMENT: WITH STORMS NOW DIMINISHING...EXPECT THAT KSGF RADAR SHOULD BE BACK UP SHORTLY. IN ALL SERIOUSNESS...EL TECHS HAVE RECEIVED PARTS AND MAY HAVE RADAR BACK IN THE NEXT 30 MINUTES. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR AREAS ALONG AND WEST OF HIGHWAY 65. .KS...SEVERE THUNDERSTORM WATCH UNTIL 9 PM ALL ZONES. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 721 PM CDT TUE APR 5 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 721 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH A FEWSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS UP TO 60 MPH. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS OVERNIGHT...HOWEVER THE THREAT OF ANY SEVERE WEATHER SHOULD BE LIMITED TO EXTREME SOUTHWEAST KANSAS AND FAR SOUTHWEST MISSOURI. DISCUSSION: INTENSE THUNDERSTORMS WHICH HAD DEVELOPED ALONG A SURFACE DRYLINE OVER OKLAHOMA EARLIER THIS AFTERNOON HAD MOVED EAST INTO A MORE STABLE AIRMASS OVER FAR EASTERN OKLAHOMA EARLY THIS EVENING. EXTENSIVE CLOUD COVER OVER THE OZARKS HAD LIMITED THE DEGREE OF INSTABILITY PRESENT...AND THE COVERAGE AND INTENSITY OF THUNDERSTORMS HAD SHOWN AN OVERALL WEAKENING TREND. HOWEVER... AS THUNDERSTORMS MOVE INTO FAR SOUTHWEST MISSOURI EARLY THIS EVENING...THE COMBINATION OF DRY AIR ALOFT AND MODEST WIND FIELDS MAY ALLOW SOME STORMS TO PRODUCE DAMAGING WIND GUSTS...WITH A LESSER THREAT FOR MARGINALLY SEVERE HAIL. THIS ACTIVITY WILL GRADUALLY WEAKEN BELOW SEVERE LIMITS LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. MARGINALLY SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AS THE UPPER LOW SLOWLY PROGRESSES OVER SOUTHERN MISSOURI. HAIL UP TO AN INCH IN DIAMETER WILL BE COMMON WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER FAR SOUTHWEST MISSOURI OVER THE NEXT 3 HOURS. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 219 PM CDT TUE APR 5 2005 KSZ073-097-101-MOZ066>068-077>079-088>090-093>095-101>103-060200- BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE- HICKORY-JASPER-LAWRENCE-MCDONALD-NEWTON-POLK-ST. CLAIR-STONE-VERNON- INCLUDING THE CITIES OF...BOLIVAR...FORT SCOTT...JOPLIN...MONETT... MOUNT VERNON...NEOSHO...NEVADA...OZARK...PITTSBURG... SPRINGFIELD AND STOCKTON. 219 PM CDT TUE APR 5 2005 SEVERE THUNDERSTORM WATCH NUMBER 124 IS IN EFFECT FOR AREAS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 900 PM CDT. A VIGOROUS STORM SYSTEM OVER THE PLAINS OF KANSAS WILL CONTINUE TO APPROACH THE REGION TONIGHT. THUNDERSTORMS WILL INITIATE ALONG A DRYLINE EXTENDING ACROSS EASTERN KANSAS AND OKLAHOMA...AND EVENTUALLY AFFECT LOCATIONS WITHIN THE WATCH AREA. SEVERE STORMS ARE EXPECTED TO MOVE INTO EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI BY 6 PM. LARGE HAIL UP TO THE SIZE OF GOLF BALLS ARE LIKELY WITH THE STRONGER STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CRAMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 742 PM CDT TUE APR 5 2005 KSZ101-060130- CHEROKEE- 742 PM CDT TUE APR 5 2005 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 830 PM CDT... AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BAXTER SPRINGS...OR 16 MILES EAST OF CHETOPA...AND MOVING NORTH AT 45 MPH. THIS STORM WILL BE... NEAR SCAMMON BY 755 PM CDT. NEAR WEIR BY 800 PM CDT. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. AL
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448591.